Ohio, 2022

Winter Storm and Winter Weather in Ohio, January 16 to 17, 2022

January 16 to 17, 2022 · NWS ILN · 25 events in 25 counties and zones

A low pressure system tracked northeast through the Appalachians and created significant snow over southern and portions of central Ohio.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system tracked northeast through the Appalachians and created significant snow over southern and portions of central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 16, 10:03 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 16, 10:03 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1003 AM EST Sun Jan 16 2022

.SYNOPSIS...
A low pressure system lifting northeast through the region will
bring snow to much of the area later this afternoon into
tonight. Scattered snow showers will be possible on Monday as an
upper level disturbance moves through the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Have upgraded Licking County to a Winter Storm Warning after
review of latest data. Confidence has increased in the potential
for 6 inches, or more, of snow in parts of the county. Have also
added Delaware County to the Winter Weather Advisory for
expectations of 2 to 4 inches of snow in this area. All other
headlines remain the same as before, but did increase/sharpen
the snowfall gradient even more, with an expectation for 4 to 7
inches from parts of NE KY through central OH. A sharp gradient
back to the west remains essentially the same as before.

PREVIOUS DISCUSSION...
Cirrus shield is advancing north across our area ahead of the
upper level low currently moving through the Gulf Coast States.
The upper low will pivot northeast into the southern
Appalachians through this afternoon with the associated surface
low shifting to the Carolinas while a broader low/trough
extends back to the northwest into the upper Ohio Valley. Low
level jet energy rotating around the low will start to nose into
southeast portions of our fa through the afternoon hours with
pcpn developing/advection into about the southeast half of our
area through the afternoon. Models continue to show some warmer
air aloft associated with the low level jet making it into
southern portions of our area through the afternoon hours. This
will likely be enough to allow for an initial mix of sleet and
possibly rain with the snow. Have held off on including any
freezing rain though as it looks like surface temps should
generally remain above freezing through the daytime period.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Pcpn will continue to pivot up across our area through early
evening. With some continued dynamic cooling, expect any mixed
pcpn to transition over to all snow fairly quickly. Snow will
likely be heavy at times this evening across eastern portions of
our area with some rates of around an inch per hour possible.
The western edge of the heavier snow remains problematic as
there will likely be a sharp cutoff. Global models continue to
be somewhat farther west with the pcpn in comparison with the
majority of the higher res models. This combined with the
possibility of some mixed pcpn early on, continues to make for
a challenging snow accumulation forecast. Have generally
trended toward the HREF mean but will make some upward
adjustments to account for some of the higher numbers suggested
by the global models. This will lead to an axis of 3 to 5 inches
down the Scioto Valley with some amounts closer to 6 inches
across eastern portions of the Scioto Valley. Have opted to add
Pickaway County to the Winter Storm Warning as amounts averaging
close to 4 inches seem possible there, especially across the
eastern half of the county. Will also make a bit of a westward
expansion of the Winter Weather Advisory from Fayette County
Ohio down through Pendleton County Kentucky. For those areas,
will generally have 1 to 2 inches of accumulation.

Pcpn should taper off from west to east from late evening into
the early morning hours as the mid level low shifts off to the
northeast. However, a secondary mid level short wave will
approach from the west late tonight and then push east across
our area through Monday afternoon. This will bring some
scattered snow shower activity back in from the west late
tonight and then continuing across the area into the day on
Monday. With a tightening pressure gradient and developing low
level CAA, northwest winds will increase later tonight and into
the day on Monday with some wind gusts to around 30 mph or so
possible during the day. Highs on Monday will only be in the
lower 30s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Longwave pattern retains it's ridge-west, trough-east look through
the extended period. Embedded mid-level shortwaves will reinforce
the eastern trough during the middle to late portions of the week.
What this means for weather in the forecast area is generally below
normal temperatures.

Surface high pressure over the deep south will ridge into the Ohio
Valley to start the period, extending overhead by Tuesday afternoon,
then shifting to the east Tuesday night. Temperatures will be
seasonal for mid-winter, with highs in the mid 30s to around 40.

Return flow around the back side of the high will provide a brief
period of warm air advection Wednesday. However, by the afternoon
hours, a sharp cold front extending from low pressure moving through
the Great Lakes will push east through the region. Have kept a
chance of rain perhaps mixing with a few flakes of snow along this
boundary Wednesday afternoon. High temperatures will peak in the low
to mid 40s during the day, then dip into the upper teens Wednesday
night in the cold air advection behind the front.

Strong high pressure originating in Canada will build into the Ohio
Valley through the end of the period. High temperatures will climb
only into the 20s with lows in the teens.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
High and then mid level clouds will thicken up this morning
into early afternoon ahead of an approaching low pressure
system. Pcpn will then overspread the region from the south
from mid afternoon into early evening. The pcpn may start out as
a mix of snow, sleet and rain, but should transition over to
mainly all snow by early evening. The heaviest snow will affect
eastern portions of our area, with our western TAF sites more
on the edge of the more significant pcpn. Will thus hit the
central Ohio TAFs the hardest, bringing in a several hour
period of IFR or lower conditions this evening. KILN will also
likely see some IFR conditions develop late this afternoon into
early evening, with KCVG/KLUK and KDAY more on the edge of MVFR
to IFR conditions.

The snow will taper off from the west after midnight as the low
pressure system moves off to the northeast with cigs and vsbys
returning to manly VFR. However, another upper level disturbance
will move into the region late tonight into Monday morning.
This will result in some additional scattered snow showers and
potentially some reduced vsbys and MVFR cigs. Wind will become
northwest later tonight and increase with some wind gusts in the
20 to 25 knot range possible later tonight into Monday morning.

OUTLOOK...Occasional MVFR conditions and snow showers will
continue on Monday. MVFR conditions also possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 AM EST Monday for OHZ046-055-
     063-072-078>080.
     Winter Storm Warning until 7 AM EST Monday for OHZ056-064-065-
     073-074-081-082-088.
KY...Winter Weather Advisory until 7 AM EST Monday for KYZ096>098.
     Winter Storm Warning until 7 AM EST Monday for KYZ099-100.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...KC/JGL
SHORT TERM...JGL
LONG TERM...Hogue
AVIATION...JGL
Hazardous weather outlook, Jan 16, 10:07 AM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1007 AM EST Sun Jan 16 2022

INZ050-058-059-066-073>075-080-KYZ089-OHZ026-034-035-042>044-051-052-
060-061-070-171515-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
Champaign-Preble-Montgomery-Butler-
1007 AM EST Sun Jan 16 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered snow showers are likely Monday morning into early
afternoon. These snow showers may be accompanied by reduced
visibility and may produce light accumulations of an inch or less.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ090>095-OHZ045-053-054-062-071-077-171515-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Union OH-Clark-Madison-
Greene-Warren-Hamilton-
1007 AM EST Sun Jan 16 2022

This Hazardous Weather Outlook is for Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Light snow is expected this afternoon into tonight. Accumulations of
an inch or two will be possible, depending on exact location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered snow showers are likely Monday morning into early
afternoon. These snow showers may be accompanied by reduced
visibility and may produce light accumulations of an inch or less.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ099-100-OHZ056-064-065-073-074-081-082-088-171515-
Mason-Lewis-Licking-Pickaway-Fairfield-Ross-Hocking-Adams-Pike-
Scioto-
1007 AM EST Sun Jan 16 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and South Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Scattered snow showers are likely Monday morning into early
afternoon. These snow showers may be accompanied by reduced
visibility and may produce light accumulations of an inch or less.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

KYZ096>098-OHZ046-055-063-072-078>080-171515-
Pendleton-Bracken-Robertson-Delaware-Franklin OH-Fayette OH-Clinton-
Clermont-Brown-Highland-
1007 AM EST Sun Jan 16 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for Northern Kentucky, Central
Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Scattered snow showers are likely Monday morning into early
afternoon. These snow showers may be accompanied by reduced
visibility and may produce light accumulations of an inch or less.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 8 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Adams forecast zone
Reported by
Social Media
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

A social media post indicated that 6.5 inches of snow had fallen 3 miles east of West Union. Another report from 5 miles north of West Union showed that 6 inches had fallen there.

Winter Storm, Pike

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Pike forecast zone
Reported by
Social Media
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

A social media post indicated that 6 inches of snow had fallen east of Elm Grove. Other reports from Waverly and northeast of Idaho showed that 5 inches had fallen there.

Winter Storm, Scioto

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Scioto forecast zone
Reported by
CoCoRaHS
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

A public report from 3 miles southeast of Wheelersburg stated that 7.2 inches of snow had fallen. The CoCoRaHS observer in West Rosemount measured 7 inches.

Winter Storm, Licking

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Licking forecast zone
Reported by
CoCoRaHS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

The CoCoRaHS observer 10 miles east-northeast of Newark measured 5.7 inches of snow, while another 4 miles north of Granville measured 5.5 inches.

Winter Storm, Fairfield

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Fairfield forecast zone
Reported by
Social Media
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

A post from Sugar Grove and another just north of Bremen showed that 5 inches of snow fell. A CoCoRaHS observer 6 miles east of Lancaster measured 4.4 inches of snow.

Winter Storm, Pickaway

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Pickaway forecast zone
Reported by
CoCoRaHS
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The CoCoRaHS observer northeast of Circleville measured 4.5 inches of snow, while a spotter north of town measured 3.8 inches.

Winter Storm, Hocking

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Hocking forecast zone
Reported by
Social Media
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

A social media post from Starr showed that 7.8 inches of snow fell there. The CoCoRa HS observer northeast of Logan measured 6.9 inches of accumulation, while the cooperative observer in Logan measured 6.5 inches.

Winter Storm, Ross

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Ross forecast zone
Reported by
Public
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

A public report from 5 miles southeast of Chillicothe showed that 7.5 inches of snow had fallen there. A spotter in Londonderry measured 7.3 inches of accumulation, while a social media post from Kingston showed 5 inches.

Winter Weather, Logan

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Logan forecast zone
Reported by
CoCoRaHS
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The observer northeast of Bellefontaine measured 2 inches of snow.

Winter Weather, Miami

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Miami forecast zone
Reported by
CoCoRaHS
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

The observer 6 miles southeast of Tipp City measured 1.5 inches of snow.

Winter Weather, Montgomery

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Montgomery forecast zone
Reported by
Broadcast Media
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A report from Centerville showed 2.5 inches of snow had fallen.

Winter Weather, Clark

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Clark forecast zone
Reported by
CoCoRaHS
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

The observer located 7 miles southwest of Springfield measured 1.5 inches of snow.

Winter Weather, Greene

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The observer 2 miles northeast of Beavercreek measured 2.5 inches of snow.

Winter Weather, Union

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The observer 6 miles east-northeast of Marysville measured 3 inches of snow.

Winter Weather, Delaware

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Delaware forecast zone
Reported by
Social Media
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

A report from 3 miles east of Ostrander showed that 3.5 inches of snow fell. The CoCoRaHS observer east of Delaware measured 2.9 inches of snow, while another east of Lewis Center measured 2.8 inches.

Winter Weather, Madison

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Madison forecast zone
Reported by
CoCoRaHS
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

The CoCoRaHS observer southwest of London measured 2.9 inches of snow.

Winter Weather, Franklin

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Franklin forecast zone
Reported by
Social Media
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A social media post from Upper Arlington showed that 4 inches of snow had fallen there.

Winter Weather, Fayette

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Fayette forecast zone
Reported by
CoCoRaHS
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The observer south of Jeffersonville measured 3 inches of snow, while another east of Washington Court House measured 2.5 inches.

Winter Weather, Butler

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

The observer 3 miles east-southeast of Beckett Ridge measured 2.4 inches of snow.

Winter Weather, Hamilton

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A spotter south of Sharonville measured 2.5 inches of snow.

Winter Weather, Warren

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

The observer 4 miles southeast of Springboro measured 2 inches of snow, while a spotter near Mason measured 1.9 inches.

Winter Weather, Clinton

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The NWS office measured 1.8 inches of snowfall.

Winter Weather, Clermont

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Clermont forecast zone
Reported by
CoCoRaHS
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The observer northwest of Mount Carmel measured 2 inches of snow.

Winter Weather, Brown

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

A spotter 5 miles north of Georgetown measured 2.5 inches of snow.

Winter Weather, Highland

When
January 16, 12:00 PM EST to January 17, 7:00 AM EST
Where
Highland forecast zone
Reported by
Law Enforcement
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

A report from north of Hillsboro indicated that 3 inches of snow had fallen.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004154, 1004155, 1004156, 1004157, 1004159, 1004161, 1004163, 1004165, 1004166, 1004167, 1004169, 1004170, 1004171, 1004172, 1004173, 1004174, 1004175, 1004177, 1004178, 1004179, 1004180, 1004181, 1004182, 1004183, 1004184.